Alert archive / Illinois / Flash Flood Warnings in 2010

Flash Flood Warning 20, NWS Lincoln, IL

June 13, 2010Effingham County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 13, 2010, 8:10 PM CDT for Effingham County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2010, 8:10 PM CDT (01:10 UTC)
Expired
Jun 14, 2010, 1:44 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Effingham County, IL

The radar

The Evansville,IN radar (KVWX), 122 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WGUS53 KILX 140110
FFWILX
ILC049-140700-
/O.NEW.KILX.FF.W.0020.100614T0110Z-100614T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
810 PM CDT SUN JUN 13 2010

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 200 AM CDT.

* AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING ACROSS THE WARNED AREA. 2.33 INCHES OF RAIN HAD     
  FALLEN IN 66 MINUTES 2.5 MILES WEST-NORTHWEST OF EFFINGHAM.        
  ADDITIONAL RAINFALL IS NOT EXPECTED BUT FLOODING WILL CONTINUE     
  INTO THE NIGHT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...EFFINGHAM...
  MONTROSE...SHUMWAY AND TEUTOPOLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SHUMWAY FIRE DEPARTMENT REPORTED THAT MOCCASIN ROAD...BETWEEN LAKE 
SARA ROAD AND NAZARENE CHURCH ROAD WAS CLOSED DUE TO RUNNING WATER 
OVER THE ROAD. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3910 8876 3921 8875 3919 8847 3917 8847
      3917 8837 3907 8837

$$

AUTEN
2 follow-up statements
736 
WGUS73 KILX 140353
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1053 PM CDT SUN JUN 13 2010

ILC049-140700-
/O.CON.KILX.FF.W.0020.000000T0000Z-100614T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EFFINGHAM IL-
1053 PM CDT SUN JUN 13 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN EFFINGHAM
COUNTY UNTIL 200 AM CDT...

AT 1050 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING JUST WEST OF EFFINGHAM. MOCASSIN ROAD BETWEEN 
LAKE SARA ROAD AND NAZARENE CHURCH ROAD REMAINED CLOSED. THE SAND 
BOTTOMS...WHICH IS SOUTHEAST OF LAKE SARA WAS ALSO CLOSED. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...EFFINGHAM...
MONTROSE...SHUMWAY AND TEUTOPOLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3910 8876 3921 8875 3919 8847 3917 8847
      3917 8837 3907 8837

$$

AUTEN
311 
WGUS73 KILX 140644
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
144 AM CDT MON JUN 14 2010

ILC049-140659-
/O.CAN.KILX.FF.W.0020.000000T0000Z-100614T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EFFINGHAM IL-
144 AM CDT MON JUN 14 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN EFFINGHAM
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3910 8876 3921 8875 3919 8847 3917 8847
      3917 8837 3907 8837

$$

CHURCHILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 6:48 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 13, 6:48 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
648 PM CDT SUN JUN 13 2010

.DISCUSSION...
ISSUED 300 PM CDT SUN JUN 13 2010

SEVERE STORMS WILL BE THE MAIN ISSUE THROUGH THE EVENING.
THEN...ATTENTION TURNS TO PERIODIC STORM CHANCES ALONG A NEARLY
STATIONARY BOUNDARY ACROSS CENTRAL ILLINOIS. LOCALIZED FLOODING WILL
BE A CONCERN DUE TO THE AMOUNT OF RAIN THAT WILL FALL ON ALREADY
SATURATED GROUND.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.

THE INITIAL WAVE OF STORMS HAS TEMPORARILY STABILIZED THE NORTHERN
PORTION OF OUR WATCH BOX. HOWEVER...SOME CLEARING BEHIND THAT LINE
WILL HELP DESTABILIZE THINGS AGAIN. THE SOUTHERN STORMS ARE
FEEDING OFF MORE UNSTABLE AIR ADVECTING INTO THE AREA FROM THE
SW...WITH SURFACE DEWPOINTS ALREADY IN THE MID 70S. OUR 18Z
SPECIAL SOUNDING SHOWED 2500 J/KG SFC BASED CAPE...WITH LITTLE TO
NO CONVECTIVE INHIBITION NEAR LINCOLN. SATELLITE IMAGES SHOW AN
AGITATED CU FIELD EXTENDING TO THE WEST BEHIND THE ACTIVE
CONVECTION. SPC MESO ANALYSIS GRAPHICS INDICATE A MODERATELY
UNSTABLE AIRMASS TO OUR WSW...WITH A LOW LEVEL JET NOSING INTO
WEST CENTRAL IL. THIS SHOULD BE ENOUGH FOR CONTINUED STRONG TO
SEVERE STORM DEVELOPMENT.

WILL KEEP LIKELY POPS GOING TONIGHT IN THE NW 2/3RDS OF THE
CWA...CLOSER TO THE LOCATION OF THE FRONTAL ZONE. AFTER THE EVENING
WAVE OF STORMS DISSIPATES...ANOTHER MCS IS EXPECTED TO APPROACH OUR
NW CWA TOWARD SUNRISE ON MONDAY. THE ARRIVAL OF THAT COMPLEX MAY
DELAY UNTIL AFTER SUNRISE...BUT THE POTENTIAL FOR ACCELERATED
FORWARD MOTIONS MAY HELP THE STORMS ARRIVE LATE TONIGHT.

LIKELY POPS APPEAR NECESSARY FOR MUCH OF THE DAY ON MONDAY...AS
THAT LATE NIGHT/EARLY MORNING COMPLEX MOVES ACROSS C IL. THE
AFTERNOON STORM CHANCES WILL BE ENHANCED BY THE INCREASE IN WARM
FRONTOGENESIS AS A SURFACE LOW LIFT NE ALONG THE BOUNDARY INTO
WEST CENTRAL IL BY 00Z TUES.

THAT LOW IS EXPECTED TO DISSIPATE BEFORE REACHING INDIANA...WHILE
IT LEAVES THE COLD FRONT LINGERING ACROSS OUR NW CWA. THE COLD
FRONT WILL FINALLY GET A PUSH THROUGH THE REMAINDER OF THE CWA ON
TUESDAY...WITH THE HELP OF A MUCH STRONGER 500MB WAVE THAT WILL
EJECT ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES.

THEREFORE...WE WILL KEEP HIGH CHANCE POPS GOING FOR TUESDAY...THEN
DIMINISH POPS TUESDAY NIGHT WITH THE DEPARTURE OF THE FRONT.

LONG TERM...WEDNESDAY THROUGH SUNDAY.

BRIEFLY COOLER AIR WILL HELP KEEP WEDNESDAY MORE PLEASANT...BUT
WARM AIR WILL RETURN TO THE AREA BY THURSDAY. THAT MORE STABLE AIR
SHOULD PROVIDE A BREAK IN THE STORM ACTIVITY FOR WEDNESDAY AND
THURSDAY AS OUR UPPER FLOW PATTERN SHIFTS FROM SOUTHWESTERLY TO
WESTERLY.

THE NEXT COLD FRONT IS EXPECTED TO ARRIVE ON FRIDAY...AS AN LONG
WAVE H5 TROUGH LIFTS FROM THE PLAINS INTO CENTRAL CANADA. THE MOST
ACTIVE PORTION OF THE FRONT IS EXPECTED TO BE TO OUR NW...BUT SOME
STORMS SHOULD DEVELOP ALONG THE FRONT IN OUR AREA.

WARM AIR WILL REMAIN IN PLACE THROUGH THE WEEKEND HOWEVER...AS THE
COLD AIR BEHIND THE FRONT JUST BRUSHES OUR NW AREA. WILL KEEP
SATURDAY AND SUNDAY DRY FOR NOW.

SHIMON

&&

.AVIATION...
ISSUED 648 PM CDT SUN JUN 13 2010...FOR THE 00Z TAFS

ONGOING STORMS WILL PRODUCE LOCALIZED IFR AND LIFR CONDITIONS FOR
SHORT PERIODS OF TIME...MAINLY AT DEC AND CMI. SPI STILL HAS A
CHANCE FOR MORE STORMS OVER THE AIRPORT. PIA AND BMI SHOULD BE
NORTH OF THE STORM TRACK...WITH JUST A VCTS INCLUDED THIS EVENING.

THE AIRMASS IS STABILIZING WITH SUNSET...AND SEVERE STORM CHANCES
IN CENTRAL IL WILL DECREASE WITH EACH PASSING HOUR.

WILL KEEP IFR CLOUDS AND MVFR VIS DUE TO FOG AFTER MIDNIGHT...WITH
A TEMPO FOR IFR VIS AND POSSIBLY LIFR VIS DIRECTLY AROUND SUNRISE.

A STORM SYSTEM IS EXPECTED TO ARRIVE MONDAY MORNING...AND MOVE
FROM WEST TO EAST THROUGH EARLY AFTERNOON. WENT WITH PREVAILING
-RA AND VCTS FOR A 4 HOUR WINDOW AT EACH TAF SITE. KEPT CIGS AT
MVFR DURING THAT TIME...WITH POTENTIAL FOR IFR VIS IN HEAVIER
RAINS.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 13, 4:06 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
406 PM CDT SUN JUN 13 2010

ILZ027>031-036>038-040>057-061>063-066>068-071>073-141100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
406 PM CDT SUN JUN 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY EVENING
ACROSS CENTRAL ILLINOIS. ADDITIONAL SEVERE WEATHER WILL BE
POSSIBLE AGAIN LATE TONIGHT AND EARLY MONDAY MORNING. ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE WIND
DAMAGE AS WELL AS LOCALLY TORRENTIAL RAINFALL. IN ADDITION...VERY
FREQUENT DANGEROUS LIGHTNING AND HAIL MAY ALSO OCCUR. THE EARLY
EVENING BATCH OF STORMS IS EXPECTED TO WEAKEN AND MOVE EAST OF
THE AREA AROUND SUNSET.

THE POTENTIAL FOR FLASH FLOODING WILL EXIST OVER CENTRAL ILLINOIS
TONIGHT...ESPECIALLY IN THE WESTERN HALF OF CENTRAL ILLINOIS. KEEP
ABREAST OF THE LATEST FORECASTS AS THE SITUATION UNFOLDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STATIONARY FRONT WILL REMAIN ACROSS CENTRAL ILLINOIS THE NEXT
COUPLE OF DAYS...WITH SEVERAL CLUSTERS OF THUNDERSTORMS EXPECTED
FROM MONDAY THROUGH TUESDAY. A CONTINUED RISK OF WIND DAMAGE AND
VERY HEAVY RAINFALL WILL EXIST WITH THESE STORMS. MULTIPLE PERIODS
OF HEAVY RAIN WILL LIKELY CAUSE RISES ON MANY RIVERS AND
STREAMS...AS WELL AS FLOODING OVER OTHER LOW AREAS AWAY FROM
RIVERS. STAY INFORMED OF LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TO CONTINUE THROUGH THE
EVENING...AND MAY BE NEEDED AGAIN LATE TONIGHT.

SHIMON

In the hours before

Local storm report, Jun 13, 6:25 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
625 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     KINCAID                 39.59N 89.41W
06/13/2010                   CHRISTIAN          IL   LAW ENFORCEMENT

            2 TREES BLOWN DOWN

&&

DPK
Local storm report, Jun 13, 6:30 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
630 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             PANA                    39.39N 89.08W
06/13/2010  M0.75 INCH       CHRISTIAN          IL   TRAINED SPOTTER

&&

DPK
Local storm report, Jun 13, 7:10 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
710 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       OGDEN                   40.12N 87.96W
06/13/2010  M1.41 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

            SINCE 355PM

&&

DPK
Special weather statement, Jun 13, 7:15 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
715 PM CDT SUN JUN 13 2010

ILZ061-062-066-140100-
CUMBERLAND-EFFINGHAM-SHELBY-
715 PM CDT SUN JUN 13 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN EFFINGHAM...
SOUTHEASTERN SHELBY AND SOUTHWESTERN CUMBERLAND COUNTIES UNTIL 800 PM
CDT...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHUMWAY...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  TEUTOPOLIS...
  NEOGA...

OTHER LOCATIONS AFFECTED INCLUDE...LAKE SARA AND SIGEL.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3936 8848 3925 8818 3909 8858 3921 8874
TIME...MOT...LOC 0015Z 234DEG 21KT 3918 8857

GEELHART
Local storm report, Jun 13, 8:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
802 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HEAVY RAIN       2 WNW EFFINGHAM         39.13N 88.59W
06/13/2010  M2.33 INCH       EFFINGHAM          IL   MESONET

            RAINFALL IN THE PAST 66 MINUTES

&&

DPK
Local storm report, Jun 13, 8:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
806 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             LAKE SARA               39.13N 88.62W
06/13/2010  M0.75 INCH       EFFINGHAM          IL   FIRE DEPT/RESCUE

&&

DPK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:15 PM CDTSpecial Weather StatementILXCumberland45 min
Jun 13, 7:42 PM CDTAreal Flood AdvisoryILXEffingham3 hr
Jun 13, 9:38 PM CDTRiver Flood WarningILXFulton, Knox4 days
Jun 13, 9:42 PM CDTRiver Flood WarningILXPiatt11 days
Jun 14, 11:07 AM CDTRiver Flood WarningILXClay, Richland8 days
Jun 14, 3:14 PM CDTSpecial Weather StatementILXShelby61 min
Jun 14, 3:26 PM CDTSevere Thunderstorm WarningILXShelby34 min
Jun 14, 3:51 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper, Richland54 min
Jun 14, 3:58 PM CDTFlash Flood WarningILXChampaign6 hr
Jun 14, 4:28 PM CDTAreal Flood AdvisoryILXChampaign, Douglas, Moultrie, Piatt5 hr
Jun 14, 4:32 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion58 min
Jun 14, 4:49 PM CDTSpecial Weather StatementILXClay, Richland41 min
Jun 14, 5:01 PM CDTFlash Flood WarningILXEdgar, Vermilion6 hr
Jun 14, 5:05 PM CDTSevere Thunderstorm WarningILXClay, Richland55 min
Jun 14, 5:35 PM CDTSevere Thunderstorm WarningILXLawrence40 min
Jun 14, 5:49 PM CDTAreal Flood AdvisoryILXClark, Coles, Douglas, Edgar4 hr

Nearby

Flash Flood Warnings in Illinois, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.